HEALTH & WELLNESS Middle Age Maladies Mind & Health Recent Posts  >  Antidepressants: The Candy of Modern Medicine

Antidepressants: The Candy of Modern Medicine

Antidepressants: The Candy of Modern Medicine
Print pagePDF pageEmail page

By Mary Jane Horton

If you aren’t not taking an SSRI (serotonin reuptake inhibiter) antidepressant, your best friend probably is. Or the woman who serves you coffee in the morning, or your nextdoor neighbor. These drugs are ubiquitous, often prescribed – without proper warnings and follow-up – by well-meaning primary care physicians when a patient mentions being sad.

A study published in April, 2013 in the journal Psychotherapy and Psychosomatics, found that nearly two-thirds of a sample of more than 5,000 patients who had been given a diagnosis of depression within the previous 12 months did not meet the criteria for depression as laid out in the Diagnostic and Statistical Manual of Mental Disorders (or D.S.M.).

Yet, these medications have become like Soma — from Brave New World by Aldous Huxley – take one, feel better. The downsides are there and they are more prevalent, and more severe than you might think. Stuart Shipko, MD, a psychiatrist in private practice in Pasadena, CA, author Dr. Shipko’s Informed Consent for SSRI Antidepressants (and – full disclosure – my husband), has spent years studying the ill affects of antidepressants. So if you are taking an SSRI antidepressant or thinking of going on one, be aware of these downsides. He has seen them all in his practice:

Suicidal thoughts

Originally Prozac was not approved in Germany, because of the high association with suicide, which is definitely fuel for thought. As are these facts: When prominent Welsh psychiatrist, David Healy, administered an SSRI to 10 healthy people, two of them became suicidal; and antidepressants have warnings on them that young adults who take them are at risk for suicide. According to Shipko, the risk applies to all ages.

“The risk of drug-related suicide is greatest when starting, stopping, or changing the dose of the medication,” says Shipko. “Most frequently, suicide it is associated with drug-induced akathisia, a sense of unbearable restlessness and agitation.” This syndrome has been described by people as feeling that they are coming out of their skin. Besides akathisia, other times there is an unusual obsessive suicidal preoccupation in which death seems desirable. Data released from GlaxoSmithKlineduring a trial regarding Paxil side effects, showed a high correlation with completed suicide shortly after stopping the drug.

Shipko says, “Drug-induced suicidal thinking is easily recognized by a patient as foreign. When I prescribe these agents, I warn patients about this possibility and advise that if it occurs, not to take another pill. The suicidal thinking usually goes away rapidly.” If people are stopping SSRIs, manufacturers advise that patients be under close observation and they should warn family members to be alert to unusual behaviors.

Sexual dysfunction and/or lack of libido

It is estimated that approximately two-thirds of people who take an SSRI will experience sexual problems. These include: lack of interest, lack of arousal, genital numbing, and – most commonly – lack of ability to orgasm. Rarely, it can also uncomfortably increase sexual desire.

While the sexual dysfunction is well known to the public, what’s less well known – according to Shipko – is that sexual problems can persist indefinitely after stopping the drug. Support groups for persistent sexual dysfunction call it PSSD, post SSRI sexual dysfunction.  Eli Lilly, the maker of Prozac, has acknowledged this side effect in their recent prescribing information.  However, this is not just a problem with Prozac – all of the SSRIs have the same sexual side effects. The percentage of people who will go on to develop persistent sexual dysfunction after stopping the medications is unknown, but one study suggests that it could be as high as 50 percent.  To date there is no effective medication that will reverse persistent SSRI sexual dysfunction.

Often people will have sexual problems when they first start taking a SSRI that will go away over time.  Sometimes if sexual dysfunction on a SSRI is a problem, another antidepressant, Wellbutrin, works as an antidote.  Some men with erectile problems can benefit from an erectile dysfunction drug, but this does not work for a substantial number of men with PSSD.

Weight gain

Weight gain is another well-known side effect of SSRIs, thought to occur in about a quarter of people who take them.  The exact mechanism by which the antidepressants cause weight gain is unknown, but it appears that both appetite and metabolism are affected.   In some people who take the medication the weight gain can be rapid, as much as 30 or 40 pounds in a year.  While weight will usually normalize after stopping SSRIs, in some people the weight gain is stubbornly persistent even after stopping the drugs.

Difficulty going off

So if you are on an SSRI have sexual dysfunction and weight gain, and decide that you want to stop the SSRI, for some people this can be difficult or impossible.  Usually the antidepressants are pretty easy to stop when they have been taken for less than a year, however, some people have serious reactions when stopping the drugs after even a few months.  The problems that emerge when stopping these drugs become more serious in people taking them for over five years, After 15 years Shipko warns patients considering stopping the SSRIs that they risk a disabling, almost intolerable sense of restlessness referred to as tardive akathisia.  Withdrawal symptoms, which occur shortly after stopping the drugs, commonly include: vertigo, electrical shock sensations in the head and neck, very vivid dreams, flu-like symptoms, and easy tearfulness.  Less common side effects include withdrawal mania, or suicidal thoughts.  Tapering and stopping the drug carefully, under a doctor’s guidance, will minimize these sorts of symptoms.  In some people, usually — but not always – those who have been SSRIs for long periods of time, tardive akathisia will persist.   This will generally go away if the SSRI is reinstated, but in some cases may persist despite starting the drug again.

While SSRI antidepressants can be a important medical tool for people who are severely depressed or are going through a particular traumatic life event, they are not for everyone. If you wan to start, or stop, one of these medications, be prudent.

Note: Of course, this information doesn’t substitute for a doctor’s ongoing care. If you feel you might be depressed, see your doctor.

 

Related Posts Plugin for WordPress, Blogger...